Virginia, 2010

Winter Storm in Virginia, December 15 to 16, 2010

December 15 to 16, 2010 · NWS RLX · 2 events in 2 counties and zones

A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia. Snow accumulated 1 to 3 inches in Buchanan and Dickenson Counties then changed to freezing rain early on Thursday morning the 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong warm air advection pattern developed as a weak surface low pressure tracked east from Arkansas to southwest Virginia.

Snow accumulated 1 to 3 inches in Buchanan and Dickenson Counties then changed to freezing rain early on Thursday morning the 16th. A quarter to a half inch of ice accumulated before changing to light rain. The light rain diminished that Thursday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 15, 7:43 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 15, 7:43 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EST WED DEC 15 2010

.SYNOPSIS...
NEXT SYSTEM ARRIVES OVERNIGHT INTO THURSDAY. MAINLY SNOW NORTH OF
I-64 AND BECOMING MIXED WITH OR CHANGING TO SLEET AND FREEZING RAIN
SOUTH. COLD PATTERN REMAINS INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
FORECAST UPDATED EARLY THIS EVENING TO REFINE QUICK DROP IN
TEMPERATURES EARLY THIS EVENING...ESPECIALLY NORTHERN
ZONES...BECAUSE OF RADIATIONAL COOLING AND MAINLY CLEAR SKY
INITIALLY. ALSO ADJUSTED SKY GRIDS FOR FEWER CLOUDS INITIALLY. FOR
MANY SPOTS...AN ADJUSTMENT OTHER DEGREE OR TWO COLDER FOR LOW
TEMPERATURES. REGARDLESS...THOSE LOWS OCCUR WELL BEFORE MIDNIGHT IN
MOST CASES BECAUSE OF THICKENING CLOUDS MOVING INTO THE AREA. REST
OF FORECAST STILL IN GOOD SHAPE WITH HIGH IMPACT STORM COMING IN
DURING THE EARLY MORNING.

PREVIOUS DISCUSSION...
HEAVY WARM ADVECTION THUMP SETTING UP FOR OVERNIGHT INTO THU.
PRECIPITATION BREAKING OUT ALONG SHARPENING DEFORMATION AXIS FROM
NORTHERN PLAINS TO SOUTHEASTERN STATES...AN AXIS THAT WILL CONTINUE
TO FILL IN WHILE SHIFTING E WITH TIME.  MODELS IN REASONABLE
AGREEMENT ON SCENARIO BUT TIGHT GRADIENTS BRING UP IMPORTANT
DIFFERENCES.

MODELS INDICATE IMPRESSIVE MOISTURE FLUX CONVERGENCE RIGHT ALONG
SHARP WARM FRONT AHEAD OF LOW PRESSURE CENTER...A FRONT THAT
FEATURES IMPRESSIVE H85 SPEED CONVERGENCE WITH 65 KT WSW WINDS
IMPINGING UPON 15 KTS FROM THE SSW OVER CWA EARLY THU MORNING.
WIDESPREAD ISENTROPIC LIFT AND IMPRESSIVE WARM AIR ADVECTION / IN
EXCESS OF 15C/12HR...IS PROGGED TO THE N AND E OF THE FRONT AND
COVERS THE MAJORITY OF THE CWA THU.

NAM12 IS THE COLDEST SOLUTION WITH GFS...ECMWF...GFS AND GEM ON
WARMER SIDE...BRING 0C LINE TO HTS-CRW CORRIDOR OR EVEN A BIT
FARTHER BY 18Z THU.  NAM12 HAS LINE JUST N OF THE TUG FORK...WITH
18Z RUN ACTUALLY PUSHING -2C LINE A LITTLE S 15-18Z THU...MOST
LIKELY ON LIFT.  USED THE GFS WARM LAYER ALOFT PLUS A DEGREE C AND
STILL CODED UP A MAJOR WINTER EVENT FOR THE AREA.  BASED SURFACE
TEMPERATURES OFF THE LAV AND NOW HAVE HIGHS NOT QUITE TO FREEZING AS
FAR S AS CRW-HTS.

HARD TO ASSESS QPF WITH DEVELOPING SYSTEM...NAM12 IS HIGHER THAN
OTHER MODELS.  OPTED TO ROLL WITH A GFS-HPC BLEND.  PRECIPITATION
WILL HAVE A SHARPER EDGE ALONG THE DEFORMATION AXIS...WITH
CONDITIONS DETERIORATING QUICKLY ONCE IT STARTS SNOWING.

WENT WITH A WINTER STORM WARNING FOR SNOW FOR CENTRAL LOWLANDS AND
CENTRAL WV MOUNTAINS...BUT HAD WINTER STORM WARNING INCLUDING OF ICE
AS WELL IN THE SOUTH. PLACED NORTHERN LOWLANDS AND NORTHERN WV
MOUNTAINS IN A WINTER WEATHER ADVISORY...EXCEPT FOR PERRY AND MORGAN
OHIO WHERE TOTAL SNOW ACCUMULATIONS LOOK TO BE LIMITED TO GENERALLY
AN INCH OR TWO.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FAST MOVING UPPER LEVEL DISTURBANCE IN ZONAL FLOW ALOFT WILL BE
EXITING THE AREA BY THURSDAY EVENING. BEHIND IT...STILL LOTS OF LOW
LEVEL MOISTURE HANGING AROUND IN WEAK LOW LEVEL NORTHWESTERLY FLOW
AS WEAK HIGH PRESSURE TRIES TO BUILD IN FROM THE NORTHWEST....SO
ANTICIPATE MOST OF THE SOUTHEAST TWO THIRDS OF THE AREA TO MAINTAIN
CLOUDS THURSDAY NIGHT. WITH LOSS OF DEEPER MOISTURE...GOING WITH THE
MET FOR TAPERING OFF SNOWS QUICKER...TO LOW POPS MAINLY THE
MOUNTAINS BEFORE MIDNIGHT. WITH LOW POPS...WILL NOT HAVE QPF AND
SNOW AMOUNTS THURSDAY NIGHT. THERE WILL BE WEAK COLD ADVECTION
THURSDAY NIGHT...BUT TEMPS WILL BE AFFECTED MORE BY SNOW COVER AND
CLOUDS. SO HAVE THE COLDEST TEMPS UP NORTH WHERE LEAST CLOUDS ARE
EXPECTED...GOING WITH THE COLDER MET UP NORTH AND MILDER MAV DOWN
SOUTH.

FOR FRIDAY...LOOKS TO BE A RATHER TRANQUIL DAY WITH WEAK HIGH
PRESSURE DOMINATING. THIS WILL LEAD TO CONTINUED MAINLY UPSLOPE
CLOUDS WITH LINGERING LOW LEVEL MOISTURE...BUT WILL LEAVE PRECIP
OUT. LOOK FOR DRY WEATHER BUT CONTINUED BELOW NORMAL TEMPS.

A MORE AMPLIFIED UPPER LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL
ADVANCE EASTWARD FROM THE PLAINS LATER FRIDAY NIGHT AND
SATURDAY...BUT STRONG UPPER LEVEL VORTEX FROM NEW ENGLAND WILL
RETROGRADE TO THE GREAT LAKES BY THIS TIME. THIS WILL EFFECTIVELY
KEEP THE MAIN BAROCLINIC ZONE AND SURFACE LOW TO RIDE UP THE EAST
COAST. ANY EFFECTS FOR US WILL BE FROM THE UPPER LEVEL TROUGH
ITSELF...AND MAINLY EAST OF THE 179 CORRIDOR. WILL DOWNPLAY EFFECTS
FROM THIS SYSTEM FOR NOW AND KEEP CHANCE POPS MAINLY IN THE
MOUNTAINS VERY LATE FRIDAY NIGHT AND SATURDAY. COLD ENOUGH FOR ALL
PRECIP TO BE SNOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH PERSISTENT MID LEVEL TROUGH OVER EASTERN CANADA AND NEW
ENGLAND...CONTINUED WITH COLDER THAN NORMAL PATTERN. HOWEVER...DO
NOT SEE ANY 850 MB TEMPERATURES FOR THIS PERIOD...AS COLD AS WHAT WE
FELT ON MONDAY DECEMBER 13TH INTO TUESDAY DECEMBER 14TH.  THIS
PROLONG PATTERN IS THROWING NORTH ATLANTIC AIR UNUSUALLY FAR
WEST...INTO NORTH CENTRAL CANADA...WITH WELL ABOVE NORMAL 850
TEMPERATURES WORKING TOWARD NUNAVUT CANADA.

AT START OF PERIOD...FIGURING POPS LOWERING AS EAST COAST SYSTEM
EXITS.  HAVE LULL IN POPS SUNDAY NIGHT INTO MONDAY.  THERE COULD BE
A CLIPPER SYSTEM LATE MONDAY OR MONDAY NIGHT. THEN NORTHWEST FLOW
AND SNOW SHOWERS ARE FIGURED FOR DAY 6 AND DAY 7.    MY POPS
SLIGHTLY HIGHER THAN HPC GUIDANCE.  ALSO A BIT COLDER OVER THE
HIGHER TERRAIN.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
HIGH IMPACT SYSTEM INBOUND...TO BRING IN SNOW AND WINTRY MIX ACROSS
LARGE MAJORITY OF THE AREA FROM 05Z FAR SOUTHWEST TO 18Z NORTHEAST
THURSDAY. ALL SNOW NORTH OF INTERSTATE 64 CORRIDOR. TO THE
SOUTH...SNOW MAY MIX WITH AND TURN TO SLEET...AND EVEN SOME FREEZING
RAIN FAR SOUTH. MVFR TO IFR CIGS WILL SPREAD IN WITH THE
SYSTEM...WITH LIFR POSSIBLE IN THE HEAVIEST NARROW BANDS OF SNOW AND
SLEET.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE:  HIGH THROUGH 06Z...MEDIUM AFTER THAT.

ALTERNATE SCENARIOS: TIMING OF PRECIPITATION ONSET AND LOWEST CIGS
AND VSBYS COULD VARY BY A FEW HOURS. SNOW WILL END UP FAIRLY
WIDESPREAD...BUT SOME UNCERTAINTY IN HOW FAR NORTHWARD SLEET WILL
ALSO PRESS INTO THE AREA THURSDAY...CURRENTLY FIGURED TO REACH TO
ABOUT A HTS-CRW-BKW LINE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 THU
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    L
EKN CONSISTENCY  L    L    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
IFR POSSIBLE THROUGH THURSDAY NIGHT IN LINGERING LOW CLOUDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EST
     THURSDAY FOR WVZ005>008-013>018-026-027-035>037.
     WINTER WEATHER ADVISORY FROM 5 AM TO 6 PM EST THURSDAY FOR
     WVZ009>011-019-020-028>032-038>040-046-047.
     WINTER STORM WARNING UNTIL 2 PM EST THURSDAY FOR WVZ024-025-
     033-034.
OH...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EST
     THURSDAY FOR OHZ086-087.
     WINTER WEATHER ADVISORY FROM 5 AM TO 6 PM EST THURSDAY FOR
     OHZ075-076-083>085.
KY...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EST
     THURSDAY FOR KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 2 PM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/TRM/JMV
NEAR TERM...TRM/MDP
SHORT TERM...JMV
LONG TERM...KTB
AVIATION...MDP
Hazardous weather outlook, Dec 15, 4:09 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EST WED DEC 15 2010

KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-026-027-035>037-162115-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-BOONE-
CLAY-RALEIGH-FAYETTE-NICHOLAS-
409 PM EST WED DEC 15 2010

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-162115-
PERRY-MORGAN-
409 PM EST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-076-083>085-WVZ009>011-019-020-028>032-038>040-046-047-162115-
ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 PM EST WED DEC 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033-034-162115-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-
409 PM EST WED DEC 15 2010

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Buchanan

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Buchanan forecast zone
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Storm, Dickenson

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Dickenson forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265430, 265431.